Nebraska, 2015Tornadoes and Damaging Wind in Nebraska, August 8, 2015
August 8, 2015 · NWS OAX · 3 events in 3 counties and zones
A seasonably strong jet stream was moving across the northern Plains during the day on the 8th of August. During the late afternoon and evening a warm front lifted north into southeast Nebraska as low pressure associated with the jet streak moved into eastern Nebraska.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A seasonably strong jet stream was moving across the northern Plains during the day on the 8th of August. During the late afternoon and evening a warm front lifted north into southeast Nebraska as low pressure associated with the jet streak moved into eastern Nebraska. Thunderstorms developed by mid evening along the warm front producing an isolated tornado and locally heavy rainfall across southeast Nebraska and into southwest Iowa.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 8, 5:21 PM CST, 2 hours 22 minutes earlier.
Area forecast discussion, Aug 8, 5:21 PM CST, 2 hours 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
621 PM CDT SAT AUG 8 2015
.SHORT TERM...(TONIGHT THROUGH TUESDAY)
ISSUED AT 315 PM CDT SAT AUG 8 2015
NO BIG CHANGES FROM PREVIOUS THINKING...MAIN CONCERN IS POTENTIAL
FOR SEVERE WEATHER AND HEAVY RAIN. THE SEVERE THREAT WOULD MAINLY
BE PRIOR TO 06Z TONIGHT AND THEN ALSO LATE SUN AFTN/SUN EVENING.
HEAVY RAIN THREAT IS PRIOR TO ABOUT 08Z TONIGHT...AND MAINLY IN
SWRN IA.
JET PATTERN AT 12Z SHOWED 300 MB WINDS OF 50 TO 80 KNOTS FROM SRN
CA INTO SD/ND/MN. A 500 MB LOW WAS OVER SRN ID AT 12Z BUT WATER
VAPOR IMAGERY/RECENT RUC MODEL INITILIZATIONS SHOWED IT HAD MOVED
TO NEAR THE ID/MT/WY BORDER AREA AS OF EARLY THIS AFTN. THIS WILL
CONTINUE TO TRACK SLOWLY NEWD/EWD TONIGHT. THE 19Z KOAX SOUNDING
SHOWED THAT THE MID LEVELS HAD WARMED A BIT SINCE 12Z. OUR 12Z
700 MB TEMP WAS 7.6 C BUT HAD INCREASED TO 10.7 C AS OF 19Z.
19Z SPC MESOANALYSIS SHOWED THAT THERE WAS STILL QUITE A BIT OF
LOWEST 100 MB CONVECTIVE INHIBITION (MLCIN) AND MOST OF THE AREA
WAS NOT OVERLY UNSTABLE. HIGHEST MLCAPE WAS NEAR THE KS BORDER...
AROUND 2000 J/KG. CAP WAS WEAKEST FROM SWRN KS INTO PARTS OF CNTRL
KS AS OF MID AFTN...NEAR AND AHEAD OF SFC LOW PRES CENTER.
THERE REMAINS A CONDITIONAL THREAT OF SEVERE WEATHER FOR MOST OF
THE AREA. 0-6 KM SHEAR IS EXPECTED TO BE ADEQUATE FOR ROTATING
STORMS...BUT THERE IS SOME UNCERTAINTY AS TO WHEN AND WHERE
STRONG/SEVERE STORMS MAY FORM. THE MODELS OFFER VARYING SOLUTIONS.
ONE THING WE SAY IS THAT IT DOES APPEAR THAT BEST FOCUS WILL
SHIFT TO IA AND NRN MO LATER TONIGHT WITH A 30-50 KNOT LOW LEVEL
JET. LOWS SHOULD RANGE FROM MID 60S N TO AROUND 70 S.
WILL KEEP STORM CHANCES OVERNIGHT AND SUNDAY MORNING FOR AT LEAST
PARTS OF THE FCST AREA. BETTER POTENTIAL THOUGH APPEARS TO BE
LATER IN THE DAY ACRS OUR NRN ZONES...AS A FRONTAL SYSTEM DROPS
INTO THE AREA. KEPT SOME LOW POPS FOR LATE SUNDAY NIGHT AND MONDAY
BUT NOT IMPRESSED WITH RAIN POTENTIAL IN THOSE PERIODS FOR NOW...
ESPECIALLY MONDAY WHEN SURFACE RIDGE AXIS WILL BE BUILDING DOWN
ACROSS THE REGION.
.LONG TERM...(TUESDAY NIGHT THROUGH SATURDAY)
ISSUED AT 315 PM CDT SAT AUG 8 2015
PCPN CHANCES LOOK TO BE 14 PERCENT OR LESS FROM MONDAY NIGHT
ONWARD...SO FCST TEXT WILL NOT HAVE ANY MENTION OF TSTMS IN THOSE
PERIODS. 500 MB RIDGE IS EXPECTED TO BUILD W AND N FROM OK AND TX
MUCH OF THE WEEK...THEN FLATTEN A BIT BY NEXT WEEKEND AS TROUGH
MOVES EAST FROM THE PACIFIC NW AND NRN ROCKIES. LEFT A BLEND OF
GFS AND ECMWF TEMPS IN THE EXTENDED PERIOD...BUT HIGHS MAY END UP
BEING A BIT WARMER THAN THAT.
&&
.AVIATION...(00Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 618 PM CDT SAT AUG 8 2015
HAVE MOVED BACK TIMING OF POTENTIAL FOR SHOWERS TO AFFECT
KOMA/KLNK...AND STILL AM LOWER ON CONFIDENCE ABOUT WHETHER
SHOWERS/STORMS WILL BE IN THE VICINITY OF EITHER SITE...BUT
THOUGHT IT WARRANTED A MENTION OF AT LEAST SHOWERS FOR NOW. VFR
CONDITIONS ARE CURRENTLY IN PLACE...BUT MODELS CONTINUE TO HINT AT
A POTENTIAL FOR MVFR TO IFR STRATUS LATER TONIGHT/SUNDAY MORNING.
CONDITIONS SHOULD IMPROVE TO VFR BY AROUND MIDDAY AT ALL SITES.
WINDS WILL BE LIGHT AND VARIABLE TONIGHT...BECOMING SOUTHEASTERLY
UNDER 10KT BY SUNDAY AFTERNOON.
&&
.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&
SHORT TERM...MILLER
LONG TERM...MILLER
AVIATION...MAYES
Hazardous weather outlook, Aug 8, 5:29 PM CST, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
629 PM CDT SAT AUG 8 2015
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-091330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
629 PM CDT SAT AUG 8 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.
.DAY ONE...TONIGHT AND SUNDAY
SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP THIS
EVENING...MAINLY IN WEST CENTRAL TO SOUTHWEST IOWA INTO
SOUTHEAST NEBRASKA. THESE STORMS MAY BE STRONG TO SEVERE...WITH
HAIL AND GUSTY WINDS THE MAIN HAZARDS...AS WELL AS LOCALLY HEAVY
RAINFALL.
THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AFTERNOON AND
EVENING...MAINLY IN NORTHEAST NEBRASKA. A FEW OF THESE STORMS
MAY BE STRONG TO SEVERE...WITH HAIL AND GUSTY WINDS THE MAIN
HAZARDS.
.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH FRIDAY
A CHANCE OF THUNDERSTORMS CONTINUES ON SUNDAY NIGHT INTO MONDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT OR SUNDAY.
MAYES
In the hours before
Special weather statement, Aug 8, 7:01 PM CST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
801 PM CDT SAT AUG 8 2015
IAZ090-NEZ068-090>092-090145-
FREMONT IA-NEMAHA NE-JOHNSON NE-PAWNEE NE-OTOE NE-
801 PM CDT SAT AUG 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FREMONT...EASTERN
JOHNSON...NEMAHA...NORTHERN PAWNEE AND SOUTHEASTERN OTOE COUNTIES
UNTIL 845 PM CDT...
AT 758 PM CDT...DOPPLER RADAR WAS TRACKING A DEVELOPING CLUSTER OF
STRONG THUNDERSTORM NEAR TECUMSEH...OR 32 MILES EAST OF
BEATRICE...MOVING EAST AT 25 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THESE STORM.
LOCATIONS IMPACTED INCLUDE...
AUBURN...TECUMSEH...PERU...JOHNSON...TALMAGE...NEMAHA...BROWNVILLE...
BROCK...ELK CREEK...JULIAN AND 8 MILES SOUTH OF JOHNSON.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 136 IN NEBRASKA BETWEEN MILE MARKERS 211 AND 238.
HIGHWAY 75 IN NEBRASKA BETWEEN MILE MARKERS 23 AND 39.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL WILL ALSO BE POSSIBLE WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
THESE STORMS MAY INTENSIFY OVER THE NEXT HOUR AND EXPAND BACK TOWARD
BEATRICE AND FAIRBURY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4026 9620 4046 9627 4062 9574 4058 9573
4058 9577 4057 9577 4056 9576 4053 9577
4052 9575 4053 9572 4052 9570 4049 9569
4047 9570 4046 9568 4033 9563
TIME...MOT...LOC 0058Z 254DEG 21KT 4040 9615
FOBERTSpecial weather statement, Aug 8, 7:29 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
829 PM CDT SAT AUG 8 2015
IAZ090-NEZ068-091-090215-
FREMONT IA-NEMAHA NE-OTOE NE-
829 PM CDT SAT AUG 8 2015
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FREMONT...
NORTHEASTERN NEMAHA AND EAST CENTRAL OTOE COUNTIES UNTIL 915 PM
CDT...
AT 828 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
HAMBURG...OR 22 MILES NORTHWEST OF TARKIO...MOVING NORTHEAST AT 30
MPH.
HALF INCH HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
HAMBURG...SIDNEY...FARRAGUT...RIVERTON AND WAUBONSIE STATE PARK.
THIS INCLUDES THE FOLLOWING HIGHWAYS...
HIGHWAY 59 IN IOWA NEAR MILE MARKER 1.
INTERSTATE 29 BETWEEN MILE MARKERS 1 AND 10.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
LAT...LON 4059 9538 4058 9543 4058 9568 4056 9568
4056 9567 4053 9565 4052 9571 4053 9571
4053 9570 4056 9569 4058 9569 4058 9575
4067 9581 4090 9552
TIME...MOT...LOC 0128Z 230DEG 24KT 4058 9578
FOBERTThunderstorm Wind, Nemaha
- When
- August 8, 7:43 PM CST
- Where
- Nemaha County, 10.72 mi S of Johnson
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 40.267, -96.034
The storm survey found tree damage consistent with straight line winds in this area.
Tornado, Pawnee
- When
- August 8, 7:55 PM CST to 7:57 PM CST
- Where
- Pawnee County, 7.05 mi NE of Table Rock to 7.13 mi NE of Table Rock
- Rating
- EF1
- Path length
- 0.17 mi
- Path width
- 150 yd
- Continued into
- Richardson, Ne (OAX)
- Reported by
- NWS Storm Survey
- Coordinates
- 40.258, -96.013
A tornado developed in the extreme northeast part of Pawnee County from a supercell moving southeast. The tornado only occurred for a short distance in Pawnee County before moving into Richardson County. Little damage occurred in in Pawnee County but the tornado was given an EF1 rating based on how extensive the crop damage was from the tornado.
Tornado, Richardson
- When
- August 8, 7:57 PM CST to 8:12 PM CST
- Where
- Richardson County, 7.36 mi NW of Humboldt to 6.32 mi NNW of Humboldt
- Rating
- EF1
- Path length
- 1.99 mi
- Path width
- 238 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 40.257, -96.010
The tornado continued into Richardson County from Pawnee County. The tornado continue to produce little damage in Richardson County as there were little structures for the tornado to impact. Some tree damage was noted along the path in Richardson County as well as continued crop damage. As the tornado dissipated it made a loop near 632nd Ave and move southwest for a short time before finally dissipating.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Lightning Strikes in Florida, August 8, 20151 death · 2 injured · $30,000 · 2 events
- Wildfire in Arizona, August 8 to 17, 2015$400,000 · 1 event
- Damaging Winds in Alabama, August 8, 2015$225,000 · 70 kt wind · 6 events
- Hail and Damaging Winds in New Mexico, August 8, 2015$100,000 · 54 kt wind · 6 events
- Flash Flooding and Hail in Missouri, August 8 to 9, 2015$50,000 · 1 in hail · 13 events
- Hail and Damaging Wind in Kansas, August 8, 2015$50,000 · 1 in hail · 2 events
- Tornado and Hail in South Dakota, August 8, 2015$5,000 · EF1 · 11 events
- Hail and Heavy Rain in Iowa, August 8 to 9, 20151 in hail · 26 events
- Tornado in Minnesota, August 8, 2015EF1 · 1 event
- Dense Fog in Kentucky, August 8, 201518 events
- Hail and Damaging Winds in Minnesota, August 8, 20151.75 in hail · 14 events
- Dense Fog in Illinois, August 8, 201510 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 587916, 587914, 587915.